Washington, 2003

High Wind in Washington, November 18, 2003

November 18, 2003 · NWS OTX · 2 events in 2 counties and zones

During the morning of November 18th a low level jet stream over eastern Washington produced isolated strong wind gusts over the eastern Columbia Basin. In Ritzville a large tree fell on an automobile and in Spokane a tree fell on a house.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the morning of November 18th a low level jet stream over eastern Washington produced isolated strong wind gusts over the eastern Columbia Basin. In Ritzville a large tree fell on an automobile and in Spokane a tree fell on a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 18, 5:00 AM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 18, 5:00 AM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
500 AM PST TUE NOV 18 2003

STARTING DEC 1 2003 NWS SPOKANE WILL ISSUE TWO ROUTINE FORECAST
DISCUSSIONS EACH DAY...ONE AT 230 AM AND ANOTHER AT 230 PM.
ADDITIONAL DISCUSSIONS WILL BE ISSUED ON AN AS NEEDED BASIS FOR
FORECAST CHANGES. PLEASE CONTACT NWS SPOKANE IF YOU HAVE FEEDBACK
ON THIS PROPOSED CHANGE.

.SYNOPSIS...A WINDY WET AND WILD WEATHER PATTERN WILL MENACE EASTERN
WASHINGTON AND NORTH IDAHO OVER THE NEXT FEW DAYS AS A SERIES OF
PACIFIC STORM SYSTEMS MIGRATE TROUGH THE REGION. TODAYS WIDESPREAD
RAIN AND UNSEASONABLY MILD TEMPERATURES WILL GIVE WAY TO A STRONG
COLD FRONT WITH THE POTENTIAL FOR HIGH WINDS ON WEDNESDAY. BY
THURSDAY MUCH COOLER TEMPERATURES WILL USHER IN THE THREAT OF
VALLEY SNOW BY THE END OF THE WEEK.

&&

.DISCUSSION...
TODAY AND TONIGHT...STORY FOR TODAY IS THE DEEP PLUME OF MOISTURE
PLOWING INTO THE PACIFIC COAST AND RIDING INTO THE FORECAST AREA
VISIBLE ON SATELLITE THIS MORNING. A SURFACE WARM FRONT HAS CRAWLED
ACROSS THE COLUMBIA BASIN DURING THE NIGHT AND IS NOW MOVING
NORTHWARD TOWARDS THE CANADIAN BORDER. PLENTY OF ISENTROPIC LIFT
ENHANCING THE PACIFIC MOISTURE ALONG THIS FRONT FOR HIGH POPS ALL
ZONES NORTH OF THE COLUMBIA BASIN TODAY. WITH SOUTHERN ZONES IN THE
WARM SECTOR THE PROSPECT OF STRONG WINDS ALOFT DIPPING DOWN TO THE
SURFACE WILL HAVE TO BE WATCHED CLOSELY ESPECIALLY OVER THE HIGHER
PLATEAU REGIONS SUCH AS THE CAMAS PRAIRIE AND THE PALOUSE REGION. NO
WIND HIGHLIGHTS AT THIS TIME BUT WILL BEEF UP WINDY WORDING IN THE
FORECASTS. HEAVY SNOW WARNING IN THE CASCADES WILL CONTINUE AT
LEAST THROUGH THIS MORNING. SPOTTERS IN THE VALLEYS OF THE
SOUTHERN EAST SLOPES INDICATE SNOW CHANGING TO RAIN HINTING AT
INCREASING SNOW LEVELS AS OF 200 AM BUT EVIDENCE ON SATELLITE OF A
MID LEVEL COLD FRONT MOVING INTO BRITISH COLUMBIA UNDERNEATH THE JET
CIRRUS SHIELD MAY STALL THE NORTHWARD MOVEMENT OF THIS FRONT BEFORE
IT REACHES THE NORTHERN CASCADES. TEMPERATURES TODAY UNSEASONABLY
WARM BUT IT APPEARS NO RECORDS ARE IN IMMEDIATE DANGER. TONIGHTS
MINIMUM TEMPERATURES AGAIN ON THE MILD SIDE WITH FREEZING LEVELS
IN THE 6000 FOOT RANGE AND WINDS KEEPING SURFACE LAYER WELL MIXED.

WEDNESDAY...WARM FRONT STALLS ALONG THE US/CAN BORDER. MODELS SIMILAR
IN PRODUCING A SURFACE LOW ALONG THE STALLED FRONT OVER THE
PACIFIC AND MIGRATING IT INLAND THROUGH SOUTHERN BRITISH COLUMBIA
DURING THE DAY. THIS IS RECOGNIZED AS A KEY ELEMENT FOR CLASSIC HIGH
WIND PATTERN OVER THE INLAND NORTHWEST...HOWEVER BY THIS TIME
DIFFERENCES IN THE STRENGTH OF THIS LOW AND ASSOCIATED GRADIENT ARE
SIGNIFICANT. THE GFS IS DEEPER AND MORE OMINOUS FOR STRONG WINDS...
WHILE THE ETA IS WEAKER AND LESS THREATENING. DAY SHIFT WILL HAVE
TO CAREFULLY ANALISE LATER RUNS TO SORT OUT THE TRUTH AND
CONTEMPLATE ISSUING A HIGH WIND WATCH FOR THE BASIN ON WEDNESDAY.
THE OTHER BIG STORY ON WEDNESDAY FOR WHICH BOTH MODELS AGREE IS A
STRONG COLD FRONT PASSAGE DURING THE DAY. AS THE PACIFIC MOISTURE
PLUME WILL STILL BE DIRECTED INTO THE FORECAST AREA, ANOTHER ROUND
OF RAIN SHOWERS AT AND BEHIND THIS FRONT IS LIKELY. WILL INCREASE
POPS AGAIN DURING THE DAY FOR THIS EVENT. THEN IT GETS COLD.

WEDNESDAY NIGHT AND THURSDAY...COLD FRONT WILL USHER IN A SHOT OF
PACIFIC POLAR AIR FROM THE WEST AND THEN A MODIFIED CONTINENTAL
ARCTIC AIR MASS WILL BEGIN BLEEDING INTO THE FORECAST AREA FROM THE
NORTH. MEANWHILE ALOFT A COLD UPPER TROUGH WILL DIG INTO THE REGION.
BOTH GFS AND ETA FORM A SURFACE LOW OFF THE COAST AND SLOWLY BRING
IT INLAND. BY THIS TIME THE DEEP MOISTURE FETCH IS GONE...BUT IN A
COLD AIR MASS THE LOWER PRECIPITABLE WATER OF THE LINGERING AMBIENT
MOISTURE WILL PROBABLY BE SUFFICIENT FOR SNOW SHOWERS. TWO FRONTAL
BANDS...THE POLAR FRONT OVER THE SOUTHERN REACHES OF THE FORECAST
AREA AND THE ARCTIC FRONT SOMEWHERE OVER THE NORTHERN ZONES WILL
SERVE AS FOCUSING MECHANISMS. DUE TO MODEL UNCERTAINTY THAT FAR OUT
WITH THE EXACT LOCATIONS AND STRENGTH OF ALL THESE FEATURES...WILL
SIMPLY BROAD BRUSH THURSDAY WITH A GENERAL CHANCE OF MAINLY SNOW
SHOWERS THROUGHOUT THE FORECAST AREA. /FUGAZZI

THURSDAY NIGHT AND FRIDAY...A DEEPENING LONG WAVE TROF OVER THE
PACIFIC NORTHWEST DRIVES A SURFACE LOW PRESSURE SYSTEM FROM OFF THE
OREGON COAST INTO THE INLAND NORTHWEST. WITH THE COLDER AIR IN PLACE
FROM THE PREVIOUS COLD FRONT IT APPEARS THIS WILL PRIMARILY BE A SNOW
EVENT. LATEST GFS SHOWS THE TRACK OF THE LOW ACROSS SOUTHERN
WASHINGTON AND THEN INTO THE NORTHERN IDAHO PANHANDLE BY LATE FRIDAY
MORNING. A SIMILAR CASE HISTORY FROM LAST YEAR PRODUCED OVER
TWO INCHES OF SNOW BETWEEN SPOKANE AND PULLMAN. THE TWO CASES APPEAR
SIMILAR BUT IT IS TOO FAR AWAY TO TELL WHETHER LOCALIZED AMOUNTS THAT
HIGH ARE POSSIBLE. STILL...CONDITIONS ARE FAVORABLE FOR DECENT
AMOUNTS OF SNOW IN LOWER ELEVATIONS. SURFACE LOW WITH AN INVERTED
TROF EXTENDED NORTHWARD OVER SPOKANE. IMPLIED ASCENT INDICATED BY Q-
VECTORS ARE STRONG AND MOISTURE IS PRESENT. WITH A CONVERGENCE OF ALL
THE INGREDIENTS AND THE INCREASED CONSISTENCY WITH THE GFS WILL UP
POPS TO LIKELY IN EASTERN WASHINGTON AND NORTHERN IDAHO.

SATURDAY THROUGH MONDAY...CONDITIONS IMPROVE AS AN UPPER LEVEL RIDGE
PUSHES IN ON THE HEELS OF FRIDAYS LOW. HPC IS GOING WHOLESALE ON
THE ECMWF AS THE MODEL OF CHOICE FOR THESE DAYS. WILL FOLLOW THIS
THINKING AND DRY OUT THE FORECAST KEEPING TEMPERATURES COOL IN THE
NORTHWEST FLOW. /LERICOS

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        050 042 048 033 036/ 60 20 60 40 50
COEUR DALENE  049 041 047 032 035/ 60 20 60 50 50
PULLMAN        053 043 048 035 040/ 50 10 60 40 50
LEWISTON       058 046 053 036 044/ 30 10 40 40 50
COLVILLE       048 040 048 030 040/ 80 60 60 40 30
SANDPOINT      048 040 048 032 037/ 90 70 70 50 30
WALLACE        047 039 049 029 033/ 70 70 70 50 40
MOSES LAKE     058 044 050 033 039/ 10 10 20 20 50
WENATCHEE      053 039 048 033 040/ 30 10 30 30 30
OMAK           045 039 048 030 037/ 60 50 70 40 30
&&

.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FOR ID002 ID003 AND ID027 THRU THIS MORNING...
WA...HEAVY SNOW WARNING WAZ042 THRU MIDDAY TODAY...
  ...WIND ADVISORY FOR WA036 AND WA033 THRU THIS MORNING...
&&
Hazardous weather outlook, Nov 18, 6:00 AM PST, 1 hour 30 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-191430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
600 AM PST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH
IDAHO

.DAY ONE...TODAY

A HEAVY SNOW WARNING CONTINUES FOR THE EAST SLOPES OF THE CASCADES
THROUGH MIDDAY TODAY. SEE THE LATEST WINTER STORM WARNING (WWUS46
KOTX WSWOTX) FOR DETAILS.

A WIND ADVISORY HAS BEEN ISSUED FOR THE SPOKANE/COEUR DALENE
AREA...WASHINGTON AND IDAHO PALOUSE AND CAMAS PRAIRIE. SEE THE
LATEST WIND ADVISORY (WWUS76 KOTX NPWOTX) FOR DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THE ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE WEEK.
A LOW PRESSURE SYSTEM WILL MOVE IN BEHIND A COLD FRONT ON LATE
THURSDAY THROUGH FRIDAY MORNING. THIS WILL BRING THE NEXT ROUND OF
SIGNIFICANT SNOWFALL TO EASTERN WASHINGTON AND NORTHERN IDAHO. THE
MOUNTAINS AND EVEN LOWER ELEVATIONS IN THE COLUMBIA BASIN WILL SEE
MEASURABLE SNOWFALL WITH SOME LOCATIONS APPROACHING ADVISORY LEVEL.
WHILE NO WINTER WEATHER ADVISORIES HAVE BEEN ISSUED AS YET...PLEASE
CONTINUE TO MONITOR THIS PRODUCT FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Ne Grant/X Ne Douglas/X Se Oknogan/Lincoln X Ne/Adams X Sw

When
November 18, 7:30 AM PST to 9:00 AM PST
Where
Ne Grant/X Ne Douglas/X Se Oknogan/Lincoln X Ne/Adams X Sw forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
NEWSPAPER
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

High Wind, Ne Lincoln/Spokane X Extreme N Part

When
November 18, 7:30 AM PST to 9:00 AM PST
Where
Ne Lincoln/Spokane X Extreme N Part forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335178, 5335179.